Death Antidepressants & Antipsychotics Combo 2010-05-24 Iraq/Afghan/U.S.A. Soldiers, At Least 128, Die: Antidepressants Can Increase the Rate of Sudden Cardiac Deaths
Summary:

Paragraph eight reads:  "On January 15, 2009, Ray et al, reported that antipsychotics double the risk of sudden cardiac death.  On March 17, 2009, Whang et al reported that antidepressants, as well, increase the rate of sudden cardiac deaths.


Paragraph 13 reads:  "As of today, May 24, 2010, veteran's wife, Diane VandeBurgt had  'Googled'  128 (one hundred twenty eight) such veteran's deaths:  'dead in barracks,' 'in bed,'  'at work station.'  Dead!  None in a coma."  


http://www.earthtimes.org/articles/show/fred-a-baughman-jr-md,1312839.shtml
http://web.archive.org/web/20131027152321/http://ssristories.com/show.php?item=4237

A. Baughman Jr., MD Announces: Vets' Deaths Are Not Suicides or 'Overdoses' but Sudden Cardiac Deaths Due to Prescription Antipsychotics and Antidepressants

Posted : Mon, 24 May 2010 12:15:10 GMT
Author : Fred A. Baughman Jr., MD

EL CAJON, Calif., May 24 /PRNewswire/ -- Fred A. Baughman Jr., MD today announced the results of his research into the "series" of veterans' deaths acknowledged by the Surgeon General of the Army.

Upon reading the May 24, 2008, Charleston (WV) Gazette article "Vets Taking Post Traumatic Stress Disorder Drugs Die in Sleep," Baughman began to investigate why these reported deaths were "different."  And, why they were likely, the "tip of an iceberg."

Andrew White, Eric Layne, Nicholas Endicott and Derek Johnson were four West Virginia veterans who died in their sleep in early 2008. Baughman's research suggests that they did not commit suicide and did not "overdose" leading to coma as suggested by the military.  All were diagnosed with PTSD.  All seemed "normal" when they went to bed.  And, all were on Seroquel (an antipsychotic) Paxil (an antidepressant) and Klonopin (a benzodiazepine). 

They were not comatose and unarousable ? with pulse and respirations or pulse intact, responsive to CPR, surviving transport to a hospital, frequently surviving.  These were sudden cardiac deaths.

At the time, Stan White, father of Andrew White knew of eight such cases in Kentucky, Ohio and West Virginia.

In a February 7, 2008 interview with the Chicago Tribune, Lt. Gen. Eric B. Schoomaker, the Army's surgeon general, said there has been "a series, a sequence of deaths" in the new "warrior transition units."

In April 2005, the FDA warned that Seroquel put elderly patients with dementia-related psychosis at increased risk of death.

On January 15, 2009, Ray et al, reported that antipsychotics double the risk of sudden cardiac death.  On March 17, 2009, Whang et al reported that antidepressants, as well, increase the rate of sudden cardiac deaths.

And yet, in an August 14, 2008 analysis of two of the four Charleston-area deaths, the Inspector General for Veterans Affairs concluded (Report No. 08-01377-185): "Although antipsychotic medications have been identified as possible causes of cardiac rhythm disturbances, a 2001 review...found no association with olanzapine (Zyprexa), quetiapine (Seroquel), or risperidone (Risperdal) and Torsades de Pointes (a fatal heart rhythm) or sudden death... we are unaware of any clinical practice guidelines recommending baseline or periodic electrocardiogram monitoring in young, healthy patients on quetiapine (Seroquel)."

However, in a literature review covering the years 2000-2007, entitled Sudden Cardiac Death Secondary to Antidepressant and Antipsychotic Drugs: [Expert Opinion on Drug Safety; 2008, Number 2, March 2008 , pp. 181-194(14)] Sicouri and Antzelevitch conclude: (1) "A number of antipsychotic and antidepressant drugs can increase the risk of ventricular arrhythmias and sudden cardiac death?" (2) "Antipsychotics can increase cardiac risk even at low doses whereas antidepressants do it generally at high doses or in the setting of drug combinations," and (3) "These observations call for?an ECG at baseline and after drug administration." 

This March 2008 article and the entire 2000-2007 medical literature it reviews was available to the Inspector General had they chosen not to ignore it.

On April 13, 2009, I wrote the Office of the Surgeon General (OTSG) pressing him about his "sequence of deaths" statement and the existence of a definitive analysis of these sudden deaths. Four days later the OTSG responded: "The assessment is still pending and has not been released yet."

As of today, May 24, 1010, veteran?s wife, Diane VandeBurgt had ?Googled? 128 (one hundred twenty eight) such veteran?s deaths: ?dead in barracks,? ?in bed,? ?at work station.? Dead!  None in a coma.  

In her article Nearly 70 soldiers died in WTUs' first 16 months by Gina Cavallaro, Army Times, February 1, 2009 ? the public heard a major "slip of the tongue" by Army officialdom: "More than 70 soldiers have died while assigned to one of the Army's 36 WTUs, but suicide is not the leading cause." Of those, nine (13%) were ruled suicides; six (9%) were pending investigation; 13 (19%) were killed in accidents; and 35 (50%) were from "natural causes." "Natural causes" in 20 year olds? "We do have warriors in transition who have died of cancer. There have also been heart attacks," said WCTO (Warrior Transition Command) spokesman Robert Moore.

How many "heart attacks?"  Neither Cavallaro or Moore returned my calls.

On April 22, 2010 I anonymously received "SIRS (Serious Incident Reports) 10/03/09-3/7/10/." In it were listed: Total ARNG (Army National Guard) "Accident Fatalities--20; Suicide--32 (6 confirmed 12 pending); Combat--8; Illness caused--23; Other deaths--10; Total--93.  Among the listed: 10/19/09-"illness heart attack"; 10/28/09?"illness cardiac arrest"; 11/10/09?"other found dead"; 11/14/09?"other found dead"; 11/28/09?"illness heart attack"; 12/26/09?"illness heart attack"; 1/2/10?"illness cardiac arrest"; 2/7/10?"illness cardiac arrest"; 2/9/10?"illness cardiac arrest"; 2/3/10?"illness cardiac arrest."; 2/10/10?"illness cardiac arrest"; 2/21/10?"illness heart attack." Here we have 13 of 93 (14%) definite or probable sudden cardiac deaths.

Like the four Charleston-area veterans, Pfc. Ryan Alderman was also on a never-justifiable cocktail of antipsychotic and antidepressant drugs when he was found dead in his barracks at Ft. Carson, Colo.  Sudden cardiac death was confirmed by EKG by emergency medical technicians at the scene, but reclassified as "suicide." Why? By whom? 

The soldiers, veterans, their families and nation await the truth about this epidemic of antipsychotic-antidepressant, sudden cardiac deaths in the military.

SOURCE Fred A. Baughman Jr., MD